×

zbMATH — the first resource for mathematics

Definiteness and semidefiniteness of quadratic forms revisited. (English) Zbl 0548.15027
This paper shows how properties of the Schur complement can be used to develop criteria for the definiteness (or semi-definiteness) of the restriction of a quadratic form to the null space of a matrix. Information of this sort is of interest in connection with constrained optimization problems, among others.
Reviewer: R.W.Cottle

MSC:
15A63 Quadratic and bilinear forms, inner products
PDF BibTeX XML Cite
Full Text: DOI
References:
[1] Bellman, R.E., Introduction to matrix analysis, (1970), McGraw-Hill New York · Zbl 0216.06101
[2] Chabrillac, Y., Semi-definie positivé de formes quadratiques sur un sous espace de Rn. fonctions monotones dans rn, ()
[3] Cottle, R.W., Manifestations of the Schur complement, Linear algebra appl., 8, 189-211, (1974) · Zbl 0284.15005
[4] Crouzeix, J.-P.; Ferland, J.A., Criteria for quasiconvexity and pseudoconvexity, relationships and comparisons, Math. programming, 23, 193-205, (1982) · Zbl 0479.90067
[5] Debreu, G., Definite and semidefinite quadratic forms, Econometrica, 20, 295-300, (1952) · Zbl 0046.24401
[6] Finsler, P., Über das vorkommen definiter und semidefiniter formen und scharen quadratischer formen, Comment. math. helv., 9, 188-192, (1937) · JFM 63.0054.02
[7] Hancock, M.; Hancock, M., Theory of maxima and minima, (1950), Dover New York
[8] Haynsworth, E.V., Determination of the inertia of a partitioned Hermitian matrix, Linear algebra appl., 1, 73-81, (1968) · Zbl 0155.06304
[9] Haynsworth, E.V.; Ostrowski, A.M., On the inertia of some classes of partitioned matrices, Linear algebra appl., 1, 299-316, (1968) · Zbl 0186.33704
[10] Hestenes, M.R., Augmentability in optimization theory, J. optim. theory appl., 32, 427-440, (1980) · Zbl 0421.49033
[11] Ouellette, D.V., Schur complements and statistics, Linear algebra appl., 36, 187-295, (1981) · Zbl 0455.15012
[12] Mann, H.B., Quadratic forms with linear constraints, Amer. math. monthly, 50, 430-433, (1943) · Zbl 0060.04101
[13] Samuelson, P.A., Foundations of economic analysis, (1947), Harvard U.P Cambridge, Mass · Zbl 0031.17401
[14] Schaible, S., Generalized convexity of quadratic functions, (), 183-197
[15] G. Wolkowicz, unpublished manuscript.
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.